DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20185085

Analysis of spontaneously reported cutaneous adverse drug reactions in a tertiary care teaching hospital in South India

Vijaya Chandra Reddy Konda, Sree Surya Durga Devi Pilla, A. Surekha, K. R. Subash, K. Umamaheswara Rao

Abstract


Background: Skin is the most common organ involved in adverse reactions due to drugs. With newer drugs released into market every year, there is changing pattern of the reported cutaneous adverse drug reactions (ADRs). In order to ensure safer use of medicines in patients, there is need for continuous monitoring of ADRs. This is a retrospective study to analyse spontaneously reported cutaneous ADRs.

Methods: All the cutaneous ADRs reported between January 2017 and September 2018 were analysed for clinical patterns, suspected medications, causality, severity and preventability.

Results: Of the 1035 reports received during the study period, 232 (22.41%) included cutaneous reactions. 113 (48.7%) were male and 119 (51.29%) were female. Maculopapular rash 70 (30.17%), pruritus 31 (13.36%), palmar plantar erythrodysesthesia 30 (12.93%), acne 19 (8.19%), urticaria 16 (6.89%) and fixed drug eruptions (FDE) 13 (5.6%) were the common clinical patterns. Antimicrobial agents followed by anticancer drugs, nonsteroidal anti-inflammatory drugs (NSAIDs), hormones and related drugs, and antiepileptic drugs were the common suspected group of drugs. Causality assessment as done by WHO-UMC scale showed that 3 (1.29%) were certainly related, 174 (75%) were probably related and 55 (23.7%) were possibly related to the suspected medication.

Conclusions: Cutaneous ADRs are most frequently reported ADRs in the present study. With newer drugs released into market, there is a need for continuous monitoring of use of drugs to promote safer use of medicines in patients.


Keywords


Adverse drug reaction monitoring centre, Cutaneous adverse drug reactions, Causality, Pharmacovigilance

Full Text:

PDF

References


WHO Technical report series no. 498. Geneva, Switzerland. International drug monitoring. the role of national centres, report of a WHO meeting held in Geneva from 20 to 25 September 1971. Available at: http://apps.who.int/iris/handle/10665/40968. Accessed 19 November 2018.

Classen DC, Pestotnik SL, Evans RS, Lloyd JF, Burke JP. Adverse drug events in hospitalized patients. Excess length of stay, extra costs, and attributable mortality. JAMA. 1997 Jan 22;277(4):301-6.

de Vries EN, Ramrattan MA, Smorenburg SM, Gouma DJ, Boermeester MA. The incidence and nature of in-hospital adverse events: a systematic review. Qual Saf Health Care. 2008 Jun;17(3):216-23.

Rottenkolber D, Hasford J, Stausberg J. Costs of Adverse Drug Events in German Hospitals-A Microcosting Study. Value Health. 2012 Sep 1;15(6):868-75.

Nayak S, Acharjya B. Adverse Cutaneous Drug Reaction. Indian J Dermatol. 2008;53(1):2-8.

Naldi L, Conforti A, Venegoni M, Grazia Troncon M, Caputi A, Ghiotto E, et al. Cutaneous reactions to drugs. An analysis of spontaneous reports in four Italian regions. Br J Clin Pharmacol. 1999 Dec;48(6):839-46.

National Coordinating Centre of PvPI, Indian Pharmacopoeia Commission, Ghaziabad. Pharmacovigilance Programme of India. Available at: http://www.ipc.gov.in/PvPI/about.html. Accessed 20-11-2018.

Patel TK, Thakkar SH, Sharma D. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J. 2014 Dec;5(Suppl 2):S76-86.

Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermatol. 2010 Jul;49(7):834-41.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents-a 6 year series from Chandigarh, India. J Postgrad Med. 2001 Jun;47(2):95-9.

Sethuraman G, Sharma VK, Pahwa P, Khetan P. Causative Drugs and Clinical Outcome in Stevens Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN), and SJS-TEN Overlap in Children. Indian J Dermatol. 2012;57(3):199-200.

Patel PP, Gandhi AM, Desai CK, Desai MK, Dikshit RK. An analysis of drug induced Stevens-Johnson syndrome. Indian J Med Res. 2012 Dec;136(6):1051-3.

The use of the WHO-UMC system for standardised case causality assessment. Available at: https://www.who-umc.org/media/2768/standardised-case-causality-assessment.pdf. Accessed 19 November 2018.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981 Aug 1;30(2):239-45.

Nebeker JR, Barach P, Samore MH. Clarifying adverse drug events: a clinician’s guide to terminology, documentation, and reporting. Ann Intern Med. 2004 May 18;140(10):795-801.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992 Sep;49(9):2229-32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992 Jun;27(6):538.

Bhabhor PH, Patel TK, Vahora R, Patel PB, Desai N. Adverse drug reactions in a tertiary care teaching hospital in India: analysis of spontaneously reported cases. Int J Basic Clin Pharmacol. 2017 Jan 29;3(6):1078-85.

Kharb P, Mittal N, Gupta MC. An evaluation of adverse drug reactions monitoring at a pharmacovigilance unit under pharmacovigilance program of India in a tertiary care hospital of Haryana. Int J Basic Clin Pharmacol. 2017 Jan 18;4(3):556-60.

Ravichandar R, R JR, Varadarajan S. Study of adverse drug reactions in a tertiary care teaching hospital. Int J Basic Clin Pharmacol. 2016 Dec 24;5(1):209-12.

Singh P, Agrawal M, Hishikar R, Joshi U, Maheshwari B, Halwai A. Adverse drug reactions at adverse drug reaction monitoring center in Raipur: Analysis of spontaneous reports during 1 year. Indian J Pharmacol. 2017 Dec;49(6):432-7.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004 Feb;70(1):20-4.

East-Innis AD, Thompson DS. Cutaneous Drug Reactions in Patients Admitted to the Dermatology Unit at the University Hospital of the West Indies, Kingston, Jamaica. West Indian Med J. 2009;58:227-30.

Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care center. Indian J Pharmacol. 2004 Sep 1;36(5):292.

Manjhi PK, Mohan L, Dikshit H, Mishra H, Kumar M, Dokania S. Cutaneous drug reactions notified by ADR monitoring centre in a tertiary care hospital of Bihar. Int J Basic Clin Pharmacol. 2016 Dec 24;6(1):80-4.

Chan SL, Jin S, Loh M, Brunham LR. Progress in understanding the genomic basis for adverse drug reactions: a comprehensive review and focus on the role of ethnicity. Pharmacogenomics. 2015 May 15;16(10):1161-78.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary center in Jammu, India. Indian Dermatol Online J. 2015 May 1;6(3):168.

Jung IY, Kim JJ, Lee SJ, Kim J, Seong H, Jeong W, et al. Antibiotic-Related Adverse Drug Reactions at a Tertiary Care Hospital in South Korea. BioMed Research International; 2017. Available at: https://www.hindawi.com/journals/bmri/2017/4304973/. Accessed 19 November 2018.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006 Nov 1;38(6):429.

Raksha MP, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol. 2008 Jan 1;74(1):80.

van der Linden PD, van der Lei J, Vlug AE, Stricker BH. Skin reactions to antibacterial agents in general practice. J Clin Epidemiol. 1998 Aug;51(8):703-8.

Du-Thanh A, Kluger N, Bensalleh H, Guillot B. Drug-induced acneiform eruption. Am J Clin Dermatol. 2011 Aug 1;12(4):233-45.

Kazandjieva J, Tsankov N. Drug-induced acne. Clin Dermatol. 2017 Mar 1;35(2):156-62.

Choon S-E, Lai N-M. An epidemiological and clinical analysis of cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Indian J Dermatol Venereol Leprol. 2012 Dec;78(6):734-9.

Lee HY, Tay LK, Thirumoorthy T, Pang SM. Cutaneous adverse drug reactions in hospitalised patients. Singapore Med J. 2010 Oct;51(10):767-74.

Akpinar F, Dervis E. Drug eruptions: An 8-year study including 106 inpatients at a dermatology clinic in Turkey. Indian J Dermatol. 2012 May 1;57(3):194.

Dhanani JG, Sukhlecha A. A study of adverse cutaneous drug reactions in the department of dermatology of a teaching hospital in Jamnagar, India. Int J Basic Clin Pharmacol. 2017 Aug 22;6(9):2259-64.

Thakkar S, Patel TK, Vahora R, Bhabhor P, Patel R. Cutaneous Adverse Drug Reactions in a Tertiary Care Teaching Hospital in India: An Intensive Monitoring Study. Indian J Dermatol. 2017;62(6):618-25.